CSN Login
Members Online: 6

You are here

chemotherapy

cleo1943
Posts: 1
Joined: Mar 2016

I have marginal zone NHL. I am 72. A week ago I completed my fourth of six treatements of Treanda and Rituximin. I have been physically active, and after the first three treatments, I was able to resume cycling and jogging after three or four days, with an occasional bad day. After this fourth treatment, and it has been a week, I am only able to lay in bed except for getting up to eat. I have to force myself to eat as nothing tastes good anymore. I am wondering when and if the effects will wear off. Has anyone had this experience? The recent PET scan shows the treatment to be effective, but there is a part of me that wants to refrain from taking in anymore poison. Before embarking on chemo I took no medications and have been a vegetarian for over forty years, but, I realized that I would shorten my life considerably if I were not treated. Now, I feel like I will shorten my life if I keep taking chemo. Assume I take the full six treatments, how long did the effects continue? 

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

My boss is a cancer survivor. When I was first diagnosed with follicular NHL (age 64) she gave me a number of tips. I too felt pretty good with my first 3 cycles of R-Chop. I was back in the office on the 8th day after the chemo. After the 4th cycle it was harder to get into the work. My boss told me that is because the effects of the chemo builds up and it would get worse. It did but on the 8th day after chemo I was in that office, even if all I did that day was read email. 

Unlike you I was not an active person for a long tme. Mainly because my job has me behind a desk. I used to be active before kids and when they were little but when they got to high school my activities with the kids went down and I never picked up new activities. The most activity I get is probably at work because of the size of the bldg we are in and how far I have to walk, car to bldg to desk and back. 

Cleo, if you only have 2 more treatments I would do them and hope it puts you into remission. Just know you will feel weaker and most food will taste like cardboard. I found spicy foods (mexican, indian) at least had some taste. Once it is over your body will start to re-build. In the meantime you just need to move as much as you can each day. Good luck.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3524
Joined: May 2012

Cleo,

I'm sorry you are having a rougher time with the later infusions. While I did a different combination therapy for HL (I received R-ABVD), chemos have commonalities: Usually side-effects intensify with later doses. Your weakness and lack of apperite are quite common, essentially the norm.

Doctors and research scientist prescribe recommended dosing based on many factors, such as the strain of the disease, its Staging, various lab results from the patient (some blood test values tell doctors the disease is likely to be easier or harder to cure with the meds), and other particulars.    Almost always it is expected and hoped that the drugs will have killed all detectable cancer before the last infusion is given; "detectable" nmans anything that is observable on PET or CT scans, of course.  Subsequent doses are to ensure that any remaining, undetectable cells are killed also.  I'm sure your doctor feels it highly advisable that you finish the remaining doses, but by all means do call and ask him or her what you have asked us.  Ordinarily treatment is stopped if it is not working, rather than when it is working.

I lost all sense of taste at about the two month point of my six months of treatment. Many people describe what it called "metal mouth," but I did not have a metallic taste, but rather felt my mouth was full of salt all the time.  I asked the doc about this, and he said that the drug could cause any sort of taste, but a metallic one was most common. -- hence the name "metal mouth."  Throughout the remainder of treatment I could not usually taste anything at all.  I had brief, occasional episodes regarding weird taste sensations: I recall drinking a clean glsass of tap water, and my mouth felt like it was full of mud .  Thankful, that did not reoccur.  It was over five years ago when treatment ended for me, but I regained my sense of taste within a month or so after the last treatment; it returned to normal.  I also had no appetite and lost over 15% of my bodyweight on chemo, and was living mostly on Ensure type drinks toward the end.   Note that my treatments involved no form of steroid (no Perdnisone or similiar drugs). Three of the drugs in ABVD routinely cause taste abnormalities. Two of these drugs are also in CHOP, so both of these combos commonly have taste alterations.  Vincristine and vinblastine are two that very commonly cause taste problems.  Rituxan does not list taste disturbances as a common side-effect, and I am unfamiliar with your other drug, but will link it below.

Like hair loss, normal sense of taste is one of the side-effects of chemo that almost always returns to normal after treatment is over, so whenever yuo finish, you should anticipate normal taste returning after weeks or perhaps a bit longer. Side effects that commonly linger a bit longer are fatigue, and neuropathy (numb hands and feet), and confusion or memory loss, if you have them.

Info regarding chemo and taste changes:   http://chemocare.com/chemotherapy/side-effects/taste-changes.aspx

Treanda:   http://www.chemocare.com/chemotherapy/drug-info/Treanda.aspx

I wish you well in all of this, and know you will make the right decision for yourself, whatever you decide,

max

po18guy
Posts: 1101
Joined: Nov 2011

Balance your expected lifespan without treatment to that with treatment. The effects of treatment are cumulative, and when you near the end of treatment, you are generally expected to feel absolutely horrible. However, once done, the body fights automatically to recover as quickly as it can. Most of the effects resolve with a bit of healing time - possibly all of them. I don't think that B-R produces some of the worst long-term effects, as do many of the other drugs. The dosage will be adjusted according to your overall condition, so it will be lessened or even stopped if toxicity becomes a serious concern. Keep in mind that you desire, if at all possible, to eradicate the cancer. It is a war and there is always some collateral damage. As well, you are more resilient than you know, and your spirit is stronger than you may know - it is simply being tested, which is never pleasant. But, ask for the strength, and it will be given you. 

Kaniksu
Posts: 54
Joined: Nov 2015

Dear Cleo...keep going! While you are going through the treatments it consumes every moment of your life and it is. So hard to be leave you will feel better again! I had days I swore I would die from the chemo..It is past me now, I  did it and so can you...we have to know we did we all we could to win this battle...fight for yourself, your family and that next long bike ride your going to take!

rks
Posts: 5
Joined: Apr 2016

1943 was a great yr..me too. I am 2 months post 6 sessions of chemo( Rituxan/ Treanda) for B cell NHLymphoma. Currently I am in remission based on last PET/CT scans in Mar,2016. Loss of appetite, stomach distress ,fatigue , infections and a rash were my chemo after effects. Currently I'm still nursing the same rash in groin area and itchiness on skin areas of my neck, ears, upper chest and arms. Tennis is my passion and I have been able to get in a set a day despite the rash and itchy skin. Regaining my former stamina and endurance  for tennis has been a slow process. I drink at least 1.5 liters of water a day which I feel helped me get thru the day. Drinking Ensure Clear Protein was part of my diet as well. I did lose 8# but have regained 3# in the last 2 months. Walking 1/2 -1 mile a day was part of my exercise regiment during my last 2 months of chemo...easy walking to get out of house and breathe early morning air. The finish line is near..hang in there ...remission is within reach...go for it...u can do it! Take care and stay well...

Subscribe to Comments for "chemotherapy"